by Carole Jackson, Bottom Line Health
Even though summer is long gone, thereâs still a chance that you can get burned by the sun — though ultraviolet rays are only part of the problem. Sometimes taking certain everyday medications and then, say, going to a football game or going skiing on a sunny winter day can actually produce raging sunburns and rashes — ones that can take much longer to go away than typical sunburns. Iâm sure youâre asking yourself, How can this be?
Weâre talking about something known as drug-induced photosensitivity. Some drugs — even the ones you swallow, not just topical meds that you put on your skin — make some people extra-sensitive to ultraviolet light. When youâre on one of these drugs and some of your skin is exposed to sun, the combination can inflame the skin and bring sunburn, hives, swelling, blisters and bumpy, red rashes that resemble eczema. And the more that youâre exposed to the sun, the worse the skin reaction can be.
Many of the drugs that can cause photosensitivity are common (more on them below), and since many people might mistakenly blame their skin problem on something else (like stress), itâs all but impossible to tell how many people are affected by this condition. So I called Alexandra Zhang, MD, a dermatologist at the Dermatology and Plastic Surgery Institute of the Cleveland Clinic in Independence, Ohio, who has conducted research on this topic.
A DIFFICULT DIAGNOSIS
Sometimes, Dr. Zhang explained, the skin reaction is photoallergic. This means that when you apply a topical drug, such as a cream, to your skin, and then the skin is exposed to UV light, the drug binds to proteins in the skin, causing the skin to produce defensive antibodies in response to the UV light. So an itchy, red rash resembling eczema can show up within minutes on the sun-exposed area — and then spread all over the body.
More commonly, Dr. Zhang continued, the skin reaction is phototoxic. This may happen with nontopical drugs (like pills that you swallow). If you take one and then are exposed to sunlight, the drug thatâs in your bloodstream absorbs energy from UV light. The UV light causes the drug to change chemically and damage skin tissue. This type of reaction can cause a rash that mimics extreme sunburn anywhere on your body. And it doesnât even take much sun exposure for this to happen — you can get it from merely sitting inside a car near one of the windows (and you most certainly can get it from artificial UV light, such as from a tanning bed).
In either case, Dr. Zhang noted, unlike a typical summer sunburn, drug-induced photosensitivity can crop up on body parts that havenât been exposed to the sun, such as your back or your stomach — even when you were wearing a coat all day. (And thatâs another reason that many patients donât think Oh, the sun! when they have a photosensitivity reaction in the winter — they were mostly covered!) Even worse, drug-induced photosensitivity can continue to occur for weeks or months (sometimes even years) after you stop taking the medication that caused it!
A wide variety of drugs can set off a photosensitive reaction — and this list continues to grow. The list includes (but is not limited to)…
- Antihistamines such as diphenhydramine (Benadryl), cetirizine (Zyrtec) and loratadine (Claritin).
- Antibiotics such as ciprofloxacin (Cipro), levofloxacin (Levaquin), tetracyclines, azithromycin (Zithromax), sulfamethoxazole/trimethoprim (Bactrim) and doxycycline (Monodox).
- Anticlotting drugs such as clopidogrel (Plavix).
- High blood pressure medications such as nifedipine (Procardia) and captopril (Capoten).
- Cholesterol-lowering drugs such as lovastatin (Mevacor) and simvastatin (Zocor).
- Antidepressants such as amitriptyline (Elavil), escitalopram (Lexapro), fluoxetine (Prozac, Sarafem) and paroxetine (Paxil).
- Sedative/hypnotics such as alprazolam (Xanax) and zolpidem (Ambien).
- NSAID pain relievers such as ibuprofen, sumatriptan (Imitrex) and celecoxib (Celebrex).
- Oral contraceptives, since both progesterone and estrogen can cause photosensitivity.
- Skin agents such as minoxidil (Rogaine) and (ironically!) PABA-containing sunscreens.
Why these rashes occur in some people but not others is unclear, said Dr. Zhang. The good news is that although these skin reactions can be annoying, very seldom are they dangerous. “The reactions are usually just a bad nuisance, to the point where youâre itchy all over and canât function because you have to scratch,” she said. One exception: In individuals who are exposed to large amounts of sunlight after taking a large dose of psoralens — drugs that are used to treat certain skin problems, such as psoriasis — reactions can be severe or even fatal.
GETTING RID OF THE RASH
If you experience an unusual skin reaction and you think that a drug you started taking recently might be involved, visit your doctor, who may advise you to switch medications (if possible), so you can figure out if the drug is the culprit. If so, the rash should disappear within a few weeks or months after you stop taking the drug — although in rare cases it can last for years. In addition to switching drugs, you can also reduce the effects of the rash — and potentially even make it disappear — by applying a topical corticosteroid and by wearing sunscreen daily, even in the winter, said Dr. Zhang. But since some sunscreens (the PABA-containing ones mentioned above) will only make the problem worse, read the labels carefully. “Look for a broad-spectrum sunscreen that protects against both types of UV rays: UVA and UVB, because either can cause photosensitivity,” advised Dr. Zhang.
Alexandra Zhang, MD, a dermatologist at the Dermatology and Plastic Surgery Institute of the Cleveland Clinic, Independence Family Health Center, Independence, Ohio.